Alert archive / Montana / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Great Falls, MT

August 16, 2006Glacier County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 16, 2006, 3:45 PM MDT for Glacier County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 3:45 PM MDT (21:45 UTC)
Expired
Aug 16, 2006, 5:45 PM MDT
In force
2 hr
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Missoula radar (KMSX), 181 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
2146 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 162146
FFWTFX
MTC035-162345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE RED EAGLE BURN AREA AND THE TOWN OF SAINT MARY...

* UNTIL 545 PM MDT.

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM 11 MILES NORTHEAST OF WEST GLACIER.

* THE THUNDERSTORM PRODUCING HEAVY RAIN IS OVER WESTERN GLACIER
  NATIONAL PARK AND IS MOVING EAST AT 20 MILES PER HOUR. HEAVY RAIN
  ASSOCIATED WITH THIS THUNDERSTORM WILL LIKELY TRIGGER FLASH FLOODING
  AND DEBRIS FLOWS IN AND AROUND THE RED EAGLE BURN AREA...INCLUDING
  THE TOWN OF ST. MARY. 

A TRAINED WEATHER SPOTTER SOUTH OF POLEBRIDGE REPORTED THAT 0.14 INCHES
OF RAINFALL FELL IN LESS THAN 15 MINUTES.

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR ALREADY OCCURRING. MOVE TO HIGHER GROUND. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.

LAT...LON 4871 11398 4853 11395 4854 11324 4879 11328

$$

MPJ
2 follow-up statements
000
WGUS85 KTFX 162325
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT WED AUG 16 2006

MTC035-162345-
GLACIER MT-
524 PM MDT WED AUG 16 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM MDT FOR WEST CENTRAL
GLACIER COUNTY...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED
10 MILES NORTH OF KIOWA...MOVING EAST AT 5 MPH.

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR ALREADY OCCURRING. MOVE TO HIGHER GROUND. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.

LAT...LON 4871 11398 4853 11395 4854 11324 4879 11328

$$

MPJ
000
WGUS85 KTFX 162342
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT WED AUG 16 2006

MTC035-162347-
GLACIER MT-
537 PM MDT WED AUG 16 2006

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GLACIER COUNTY AND THE 
RED EAGLE BURN AREA WILL EXPIRE AT 545 PM MDT...

THE LINE OF THUNDERSTORMS THAT TRIGGERED THE FLASH FLOOD WARNING HAS 
MOVED EAST OF THE RED EAGLE BURN AREA. AS A RESULT...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. SCATTERED SHOWERS AND 
THUNDERSTORMS WILL CONTINUE TO AFFECT THE BURN AREA DURING THE 
EVENING AND OVERNIGHT HOURS..WITH RAIN BECOMING WIDESPREAD 
OVERNIGHT. THERE IS A CONTINUING DANGER OF MUD AND DEBRIS FLOWS IN 
THE AREAS BURNED BY THE RED EAGLE FIRE...AND A FLASH FLOOD WATCH 
REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON.

LAT...LON 4871 11398 4853 11395 4854 11324 4879 11328

$$

MPJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:51 PM MDT, 54 minutes earlier.

Area forecast discussion, Aug 16, 2:51 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MDT WED AUG 16 2006

.DISCUSSION...
TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF
OVER THE PACIFIC NORTHWEST WILL APPROACH THE ROCKIES THURSDAY.
MOIST...UNSTABLE FLOW AHEAD OF THIS SYSTEM WILL CAUSE SHOWERS AND
THUNDERSTORMS. THE WESTERN ZONES ARE CURRENTLY UNDER A SEVERE
WEATHER WATCH AS SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
STRONG GUSTY WINDS. PRECIP WILL BECOME WIDESPREAD DURING THE
NIGHT AS THE TROF APPROACHES AND LARGE SCALE DYNAMICS TAKE
AFFECT. LOCALLY HEAVY RAIN IS POSSIBLE WITH ONE TO TWO INCHES OF
RAIN POSSIBLE IN AREAS BY FRIDAY EVENING. PRECIPITATION WILL
BECOME SHOWERY AGAIN LATE THURSDAY AND FRIDAY EVENING AS THE TROF
BEGINS TO MOVE EAST OF THE ZONES. THE AIRMASS WILL STILL BE MOIST
AND SHOWERS OR THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN.
TEMPS WILL BE SIGNIFICANTLY COOLING THURSDAY UNDERNEATH THE LOW
PRESSURE TROF. TEMPS RECOVER FRIDAY BUT WILL GENERALLY REMAIN
BELOW NORMALS. ZELZER

SATURDAY THROUGH MONDAY NIGHT...GFS AND ECMWF BOTH SHOWING FAIRLY
ZONAL UPPER PATTERN...WITH DRY AND ABOVE SEASONABLE TEMPS
EXPECTED THROUGH THE PERIOD. REILLY

TUESDAY AND WEDNESDAY...LATEST MODEL RUNS AGREE ON A WEAK
DISTURBANCE PASSING THROUGH THE WESTERLY FLOW ALOFT. KEPT
CONDITIONS MOSTLY DRY WITH ONLY A SLIGHT CHANCE FOR ISOLATED
PRECIPITATION IN THE WEST AND SOUTHWEST MOUNTAINS. TEMPERATURES
WILL BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER

&&

.AVIATION...
UPDATED 1740Z.
SHOWERS CURRENTLY OVER NORTH CENTRAL MONTANA WILL PUSH INTO CANADA
BY 20Z. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH THE AFTERNOON AS AN UPPER LEVEL TROUGH MOVES TOWARDS THE
REGION. RAIN WILL START TO BECOME WIDESPREAD THIS EVENING AND BY
MIDNIGHT RAIN WIDE BE WIDESPREAD ACROSS THE AREA. LOWER CIGS A GOOD
BET LATE WED NIGHT AND THURSDAY IN AREAS OF RAIN...BEST CHANCE FOR
THIS WILL BE CENTRAL MONTANA (TAFS SITES KHLN, KGTF, KLWT). MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  62  47  72 /  80  80  50  10
CTB  48  62  45  75 /  80  80  40  10
HLN  55  67  49  75 /  60  60  50  20
BZN  48  74  46  76 /  50  40  40  20
WEY  35  65  35  65 /  30  30  30  20
DLN  46  72  45  75 /  40  50  40  10
HVR  55  70  50  75 /  80  80  40  20
LWT  51  64  48  70 /  60  60  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN
ROCKIES...MTZ009.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 16, 12:40 PM MDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1240 PM MDT WED AUG 16 2006

MTZ009-171200-
NORTHERN ROCKY MOUNTAIN FRONT-
1240 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER THE ROCKY
MOUNTAIN FRONT THIS AFTERNOON AND CONTINUE INTO THURSDAY. THIS PERIOD OF
RAIN COULD CAUSE FLASH FLOODING CONDITIONS TO DEVELOP IN THE RED
EAGLE BURN AREA...INCLUDING LOCATIONS NEAR THE CITY OF SAINT MARY.
THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
AREAS IN AND AROUND THE RED EAGLE FIRE AREA THROUGH THURSDAY
AFTERNOON. PLEASE SEE GTFFFATFX FOR DETAILS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>055-171200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
1240 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WIDESPREAD RAINFALL IS EXPECTED TO DEVELOP TONIGHT OVER MOST OF
NORTH CENTRAL MONTANA AND THE NORTHERN PORTIONS OF SOUTHWEST
MONTANA. THE RAIN COULD BE HEAVY AT TIMES WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:21 PM MDTFlash Flood WatchTFX22 hr
Aug 16, 4:39 PM MDTSevere Thunderstorm WarningTFXGallatin21 min
Aug 16, 4:54 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison51 min

Nearby

Flash Flood Warnings in Montana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.